Arkansas, 2016

Hail in Arkansas, March 13, 2016

March 13, 2016 · NWS SHV · 19 events in 6 counties and zones

A potent upper level storm system moved rapidly eastward across the Southern Plains and into the Lower Mississippi Valley during the late afternoon and evening hours of March 13th. Cold air aloft accompanied this upper level trough while surface temperatures warmed well into the 70s ahead of the trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A potent upper level storm system moved rapidly eastward across the Southern Plains and into the Lower Mississippi Valley during the late afternoon and evening hours of March 13th. Cold air aloft accompanied this upper level trough while surface temperatures warmed well into the 70s ahead of the trough. This resulted in moderate instability across all of Northeast Texas, Southeast Oklahoma, Southwest Arkansas and Northern Louisiana. Multicell thunderstorms and a few discrete supercell thunderstorms developed with the aid of late afternoon heating and most of these storms were prolific hail producers with hail ranging from pea size to near 2 inches in diameter. Low level shear in the atmosphere was sufficient enough as well that some of these storms produced funnel clouds, but none of which touched down as a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 13, 11:06 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Mar 13, 11:06 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1206 PM CDT SUN MAR 13 2016

.DISCUSSION...
STRATOCU CIGS HAVE BEGUN TO QUICKLY LIFT AND SCATTER OUT WITH
INCREASING BOUNDARY LAYER WINDS AND ADDED HEATING...WHICH WILL
ALLOW US TO BECOME QUITE UNSTABLE THIS AFTERNOON AHEAD OF AN
APPROACHING UPPER TROF ACROSS THE RED RIVER VALLEY OF N TX/S OK.
DUE TO THE INCREASING SEVERE POTENTIAL LATER TODAY...WE WILL BE
SENDING UP AN 18Z SOUNDING TO SAMPLE THE ATMOSPHERE LEADING UP
THIS EVENT. EXPECT THE GREATEST POTENTIAL FOR SEVERE STORMS TO SET
UP ACROSS S AR AND EXTREME N LA WHERE THE BEST SHEAR AND OVERALL
INSTABILITY WILL RESIDE. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREATS BUT ISOLATED TORNADOES ARE ALSO IN PLAY WITH THE
POSSIBILITY OF A FEW DISCRETE SUPERCELLS DEVELOPING LATER THIS
AFTERNOON. THIS THREAT WILL QUICKLY DIMINISH THROUGH THE EVENING
HOURS AS THE UPPER TROF RAPIDLY SHIFTS EWD. FORECAST UPDATES DO
INCLUDE MINOR ADJUSTMENTS TO HIGH TEMPS AND A FEW TWEAKS TO POPS
BUT OVERALL THE FORECAST WAS LEFT INTACT WITH LAKE WIND ADVISORY
CONTINUING FOR PARTS OF THE REGION THROUGH 7PM. ALL UPDATED TEXT
PRODUCTS HAVE BEEN SENT. /19/

&&

.PREV DISCUSSION... /ISSUED 644 AM CDT SUN MAR 13 2016/

AVIATION...
SOUTH WINDS TO INCREASE TO 15 KNOTS WITH HIGHER GUSTS TODAY AHEAD
OF AN AREA OF LOW PRESSURE THAT WILL MOVE ACROSS THE REGION THIS
AFTERNOON. SHOWERS AND THUNDERSTORMS TO INCREASE IN COVERAGE FROM
13/18Z-14/00Z ACROSS TXK/GGG/SHV/MLU/ELD TERMINALS. OTHERWISE...
MVFR/IFR CEILINGS AND VISIBILITIES THIS MORNING TO GRADUALLY LIFT
THROUGH THE AFTERNOON WITH VFR CONDITIONS PREVAILING THROUGH THE
REMAINDER OF THE TERMINAL FORECAST PERIOD. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  79  56  83  62 /  30  20   0   0
MLU  78  57  80  60 /  20  40   0   0
DEQ  74  52  80  54 /  60  20   0   0
TXK  76  53  81  59 /  60  30   0   0
ELD  76  54  80  60 /  60  60   0   0
TYR  79  54  85  60 /  10  10   0   0
GGG  80  54  84  62 /  10  10   0   0
LFK  82  56  86  62 /  10  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ001>003-
     010>013-017>022.

OK...NONE.
TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ108>112-
     124>126-136>138-149>153-165>167.

&&

19
Hazardous weather outlook, Mar 13, 11:15 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT SUN MAR 13 2016

TXZ124-125-136-137-149>153-165>167-141715-
WOOD-UPSHUR-SMITH-GREGG-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-SABINE-
1215 PM CDT SUN MAR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG SOUTHERLY WINDS NEAR 20-25 MPH THIS AFTERNOON HAVE THE
POTENTIAL TO POSSIBLY TOPPLE SMALL TREES AND RESULT IN ISOLATED
POWER OUTAGES...DUE TO SOGGY TREE ROOTS FROM RECENT HEAVY RAINS.
ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE...MAINLY NORTH OF
THE I-20 CORRIDOR LATE THIS AFTERNOON. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

LAZ001-002-010>013-017>022-TXZ096-108>112-126-138-141715-
CADDO-BOSSIER-DE SOTO-RED RIVER-BIENVILLE-JACKSON-SABINE-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-MARION-HARRISON-
1215 PM CDT SUN MAR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS MAY PRODUCE
STRONG GUSTY WINDS AND POSSIBLY SOME HAIL. FOR THOSE AREAS WHERE
EVEN BRIEF HEAVY RAINFALL OCCURS...ALREADY FLOODED AREAS MAY BE
IMPACTED. ALSO...STRONG GUSTY WINDS HAVE THE POTENTIAL TO TOPPLE
TREES AND RESULT IN POWER OUTAGES...DUE TO SOGGY TREE ROOTS FROM
RECENT HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
EARLY EVENING.

ARZ050-051-059>061-070>073-LAZ003>006-014-OKZ077-TXZ097-141715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-WEBSTER-CLAIBORNE-LINCOLN-OUACHITA-MCCURTAIN-BOWIE-
1215 PM CDT SUN MAR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS COULD BECOME
SEVERE AND PRODUCE MAINLY LARGE HAIL AND STRONG TO DAMAGING WIND
GUSTS. ISOLATED TORNADOES ALSO CANNOT BE RULED OUT WITH SOME OF
THESE STORMS. FOR THOSE AREAS WHERE EVEN BRIEF HEAVY RAINFALL
OCCURS...ALREADY FLOODED AREAS MAY BE IMPACTED. ALSO...STRONG
GUSTY WINDS MAY TOPPLE TREES AND RESULT IN POWER OUTAGES...DUE TO
SOGGY TREE ROOTS FROM RECENT HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
EARLY EVENING.

19

The radar

The Western Arkansas radar (KSRX), 132 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

16 hail, 3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Sevier

When
March 13, 2:20 PM CST
Where
Sevier County, 1.79 mi NW of Avon
Reported by
Trained Spotter
Coordinates
34.100, -94.340

A funnel cloud was observed 4 miles north of Dequeen. A NWS Storm Survey confirmed that it never did touch the ground as a tornado.

Hail, Howard

When
March 13, 2:20 PM CST
Where
Howard County, 1.84 mi SSW of Baker Spgs
Measured
1.25 in hail
Reported by
Park/Forest Service
Coordinates
34.294, -94.177

Half dollar size hail fell at the Cossatot River State Park Natural Area.

Hail, Sevier

When
March 13, 2:22 PM CST
Where
Sevier County, 0.48 mi E of Gillham
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.171, -94.312

Quarter size hail fell in the city of Gillham.

Hail, Sevier

When
March 13, 2:25 PM CST
Where
Sevier County, 1.58 mi ENE of Gillham
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.181, -94.296

Quarter size hail reported on Lake Road northeast of Gillham.

Hail, Howard

When
March 13, 2:40 PM CST
Where
Howard County, 1.85 mi SSW of Baker Spgs
Measured
1.5 in hail
Reported by
Park/Forest Service
Coordinates
34.294, -94.177

A second several thunderstorm produced ping pong ball size hail at the Cossatot River State Park Natural Area.

Funnel Cloud, Howard

When
March 13, 2:43 PM CST
Where
Howard County, 10 mi N of Dierks
Reported by
Trained Spotter
Coordinates
34.265, -94.020

A funnel cloud was briefly spotted southeast of the Umpire community. A NWS Storm Survey confirmed that it did not touch down as a tornado.

Hail, Howard

When
March 13, 5:35 PM CST
Where
Howard County, 2.84 mi W of Dierks
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.114, -94.069

Quarter size hail west of Dierks.

Hail, Union

When
March 13, 5:37 PM CST
Where
Union County, 0.92 mi E of Mt Holly
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.302, -92.954

Quarter size hail reported in the Mount Holly Community.

Hail, Howard

When
March 13, 5:40 PM CST
Where
Howard County, 4.56 mi WSW of Dierks
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.096, -94.094

Golfball size hail covering the ground near Greens Chapel Road west of Dierks.

Hail, Little River

When
March 13, 5:55 PM CST
Where
Little River County, 0.37 mi SW of Wilton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.727, -94.155

Dime size hail reported just southwest of Wilton.

Hail, Union

When
March 13, 5:56 PM CST
Where
Union County, 2.22 mi NW of Hillsboro
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.150, -92.530

Quarter size hail fell southeast of El Dorado.

Hail, Union

When
March 13, 5:59 PM CST
Where
Union County, 1.37 mi SSW of Smackover
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.351, -92.735

Quarter size hail reported just south of Smackover.

Hail, Union

When
March 13, 6:00 PM CST
Where
Union County, 0.47 mi SE of Smackover
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
33.365, -92.725

Hen egg size hail reported in Smackover.

Funnel Cloud, Union

When
March 13, 6:15 PM CST
Where
Union County, 0.71 mi NW of New London
Reported by
Trained Spotter
Coordinates
33.188, -92.338

A funnel cloud was spotted in the New London community. A NWS Storm Survey confirmed that it did not touch the ground as a tornado.

Hail, Hempstead

When
March 13, 6:40 PM CST
Where
Hempstead County, 1.38 mi N of Washington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.790, -93.680

Nickel size hail was reported just north of the Washington community.

Hail, Union

When
March 13, 6:55 PM CST
Where
Union County, 2.77 mi SW of Nick Spgs
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.177, -92.589

Quarter size hail reported east southeast of El Dorado.

Hail, Union

When
March 13, 7:05 PM CST
Where
Union County, 1.05 mi NE of Strong
Measured
1 in hail
Reported by
Public
Coordinates
33.110, -92.357

Quarter size hail reported in Strong.

Hail, Union

When
March 13, 7:13 PM CST
Where
Union County, 0.24 mi SW of Lawson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.197, -92.483

Quarter size hail reported in the Lawson community.

Hail, Nevada

When
March 13, 7:13 PM CST
Where
Nevada County, 0.67 mi WSW of Prescott
Measured
2 in hail
Reported by
Public
Coordinates
33.795, -93.390

Hail slightly larger than golfballs was reported just southwest of Prescott.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616222, 616631, 616224, 616225, 616630, 616223, 616226, 616227, 616228, 616229, 616230, 616231, 616232, 616233, 616234, 616235, 616251, 616255, 616256.